My husband has his yearly physical, and everything was normal, except for a liver enzyme being elevated (AST). Normal range is between 10-40 U/L and his is at 64. For the past year and a half, he's been taking Canasa nightly (before that he used to take Canasa twice a week).
I see this online, when I searched for Canasa side effects:
In addition to the events observed in the clinical trials, the following adverse events have been associated with mesalamine containing products: nephrotoxicity, pancreatitis, fibrosing alveolitis and elevated liver enzymes.
His regular doctor has asked him to come back in 2-4 weeks to have labs done again - this time including hepatitis (A, B, C), Ferritin and the same liver tests performed in the physical. We're also called his GI's office to request a consult with his GI.
Obviously, one of the things I'm most worried about
is PSC, and I'm hoping the elevated AST is not because he's in the first stages of PSC
The questions I have are:
1.) Has anyone had something similar happen with mesalamine drugs?
2.) If you have had this happen, did you have to stop or reduce the dosage?
3.) What other tests should we take to rule out PSC (hopefully)?
Thanks for your help and advice.
Husband with Ulcerative Proctitis
Diagnosed March 2003, 1st Flareup after diagnosis Apr 2006
Currently in Remission
Nightly 1000mg time release Canasa
Even though he has no symptoms, he's on VSL # 3 (1 packet daily) for prevention
Was on the SCD, but we stopped after 4 months of no symptoms - he's doing fine on a normal diet